Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have serotonin syndrome and on ativan. What do you recommend?

Answered by
Dr.
Dr. Basheer Ahamed

Diabetologist

Practicing since :2006

Answered : 1583 Questions

default
Posted on Mon, 25 Nov 2013 in Medicines and Side Effects
Question: has been suggested that I have serotonin syndrome or toxicity. I was hospitalized, treated with the reversal and have been on Ativan for a few day. although the symptoms are less, they are not gone. I had read that they are usually over I 24 hours. Its been 7 days now. I've stopped the Elavil I was taking for pain for years which was extremely effective. the problem started when my hcp gave me tramadol. when should this end or is this something else
doctor
Answered by Dr. Basheer Ahamed 5 hours later
Brief Answer: Serotonin Syndrome. Detailed Answer: Hello, Welcome to XXXXXXX Thanks for your query. Usually milder form of Serotonin syndrome goes off within 24 hours of stopping the drug which causes serotonin to increase in the body. Sometimes drugs to stop serotonin secretion may also be needed. When the antidepressants are the offending drug like in your case(Elavil-Amitriptyline). It can take several weeks to go off. Because it stays in the system longer then other drugs in the system. In this situation I would advice my patients to wait and watch. If the symptoms does not improve in a couple of weeks then consult your doctor. Continue ativan in that period. If the symptoms worsens then hospitalisation and treatment with oxygen and I.v fluids are advised. Hope the answer helps you. Let me know if there is any clarification. Regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Amitriptyline

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

keep feeling this random flutter in my chest . comes and goes, in ae a week and a half ago, thay said heartrate was high then 140bm, since then doctor gave me atenol 50 mg to slow it down a little, which has worked. then 3 days ago is started again, lasted before for and or so, then same, second day. today it has been on and off throughout the day.



I am curently take ranitidine for gord that i have, and been taking amitriptyline 25 mg at night for last for last 6 weeks, and allso Zopiclone 3.75 mg 2 at night, 13 weeks, doctor said that should reduce amount to 1 a night then gradualy stop taking them. wondering if the tablets an cause irregular hearbeats like i get, can feel it slow then feels like skips a beat and feel it flutter in my chest.



Thanks for any advice you give me.

doctor1 MD

I have experienced rapid heartbeat, and adrenaline rush, lightheadedness, dizziness during daily routines (for example today during giving the dog a bath). I have been treated with migraines and my doctor is wheening me off amitriptyline. but I have experienced this before the wheening started.

doctor1 MD

I am 73 year old female. Two months ago I woke up with numb then tingling fingertips on both hands. The symptoms progressed to my fingers and then my hands. Occasionally I notice my hands tingling during the day. Another symptom that plagues me is the constant need to clear my throat and remove phlegm from mouth. Every morning I have a collection of phlegm that I need to expell. Intermittantly my heart beats strongly. Are these symptoms connected? I take synthroid, omeprasol and amitriptyline daily. Otherwise I am in very good health. My blood pressure is 110/70.

doctor1 MD

why do I get disoriented feeling with my anxiety? I have anxiety with my Hashimoto's but here lately I don't feel like I'm here at all since I've got off the coladapin. I get really confused don't feel like myself really disoriented at times I...

doctor1 MD

I have a problem between L2-3 . disc is worn out. I stretch all the time , have a inversion table. I am a bit overweigh. I'm a metal fabricator and lift all the time. I were weigh belts all the time when working or doing anything at home to...

doctor1 MD

hi, my wife is 48 years old and is a housewife. no children at home. for past 1 week she is facing major giddiness, severe headache , panic attack , depression and lack of sleep. i am her husband, travelling mostly for work. she was treated with...